Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (7)

1 - 7 of 7 WebM&M Case Studies
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Christopher Fee, MD| March 21, 2009
Interrupted during a telephone handoff, an ED physician, despite limited information, must treat a patient in respiratory arrest. The patient is stabilized and transferred to the ICU with a presumed diagnosis of aspiration pneumonia and septic shock. Later, ICU physicians obtain further history that leads to the correct diagnosis: pulmonary embolism.
Mitch Rodriguez, MD, MBA; Rebecca Mannel, BS, IBCLC; Donna Frye, RN, MN| September 1, 2008
After several pediatric visits, parents of a newborn with low output and weight loss contact a lactation consultant, who discovered that ankyloglossia (tongue-tie) was preventing the infant from receiving adequate intake from breastfeeding.
Steven R. Kayser, PharmD| February 1, 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
Glenn Flores, MD| April 1, 2006
With no one to interpret for them and pharmacy instructions printed only in English, non–English-speaking parents give their child a 12.5-fold overdose of a medication.
Donna L. Washington, MD, MPH| January 1, 2004
A triage nurse instructed by a physician to immediately bring a febrile child, who was possibly dehydrated, to the treatment area is stopped by the charge nurse, citing overcrowding. The parents seek treatment elsewhere; upon arrival, the child is in full arrest.